Pages Menu
RssFacebook
Categories Menu

Swallowing Statins (……..and the side effects)

Print Friendly, PDF & Email



Atoravastatin, the most prescribed statin

Firstly, to anyone frustrated by the lack of new postings on my blog – I apologise. It’s been a busy time, and the blog was neglected.


STATINS….You will have read the promotional hype that this ‘wonderdrug’ is no longer reserved for people with high cholesterol levels and incipient cardiac disease….but for all of us.
It saves lives, we are told.
It prevents heart disease (“cardiovascular events”)
We all need it!….. and yet
About 120 people would have to take the drugs for two years to prevent one heart attack, stroke or death, wrote Dr. Mark Hlatky of Stanford University, in an editorial accompanying the report in the New England Journal of Medicine. (see the New England Journal of Medicine report)

So what do statins actually do?
Less than half the cholesterol in the bloodstream comes from diet.
Most is made by the body – in particular by the liver.
Statins target the –HMG-CoA reductase enzyme in the liver cells, to prevent cholesterol synthesis.

But do they actually save lives?
Almost certainly, but the question is, at what cost?
Let’s look – at the known and not un-common side effects of statins:

  • Rhabdomyolysis (muscle breakdown), leading to:
  • Muscle weakness and pain (neuropathy) – affecting the jaw, shoulders and legs primarily. Up to 8% of statin users experience this.
  • Kidney failure
  • Memory loss
  • Depression and suicidal tendencies (the cholesterol lowering drug Baycol was removed from the market after being blamed for over 60 deaths due to rhabdomyolysis)
  • Incontinence

How negative should we be about drugs that save lives, but cause side effects?
It’s a personal choice.

Look at the informative website IGuard which offers detailed information on the drugs used in modern medicine.
Their survey of users of Simvastatin (over 16,000 users!) shows that:
The average satisfaction score out of 10 is 6.6
The average effectiveness score out of 10 is 7.1
20% of patients experience side-effects on Simvastatin
4% of patients experience SIGNIFICANT side-effects on Simvastatin
17% of patients taking Simvastatin wish they were told more about this product before they started it.

A question needs to be asked as to how accurate these estimates of percentages of patients with side-effects really are?

Look for example at the article in The Washington Post :
Is Your Doctor in Denial?: Survey Finds Physicians Often Dismiss Complaints About Drugs’ Side Effects, by Ishani Ganguli (August 28 2007).
In it the author points to a huge under-reporting of side effects by physicians.
For example, researchers at the University of California at San Diego had been investigating the side effects of statins:

“Person after person spontaneously [told] us that their doctors told them that symptoms like muscle pain couldn’t have come from the drug. We were surprised at how prevalent that experience was,” said Beatrice Golomb, associate professor of medicine and the study’s lead researcher.
Tens of millions of people worldwide take statins such as Lipitor and Zocor. Many experts view them as something of a panacea for everything from stroke and cancer to arthritis, although they do pose a risk of side effects in some patients, ranging from muscle injury to liver and kidney dysfunction.
Survey respondents, recruited via Web solicitations and other advertisements, were in their early 60s on average and mostly from the United States. Some of the solicitations were placed on Web sites where patients had posted complaints, raising the possibility that respondents were more apt to have had side effects than the average patient. Most said they’d complained to their doctors about such possible side effects as problems with memory or attention, or tingling or numbness in their hands and feet.
According to experts, muscle pain and other side effects occur in up to 30 percent of statin patients, by some estimates, and often lead doctors to stop or change a prescription. But patients surveyed said their doctors rarely linked their symptoms to statins — even when the symptoms were well-documented as side effects.
“Overwhelmingly, it was the patient that initiated that conversation” making the connection between the statin and their symptoms, Golomb said.
Many doctors instead attributed the symptoms to the normal aging process, denied their connection to statins or dismissed the symptoms altogether — missing opportunities to switch their patients’ prescriptions or otherwise mitigate the side effects, Golomb said.
Golomb speculated that doctors’ actions might reflect the relative dearth of information on the downsides of statins. “Ad campaigns that preserve statins’ miracle drug image are more powerful than education about side effects,” she said.
The findings raise important concerns about American drug safety monitoring, said Harvard Medical School professor Jerry Avorn, author of “Powerful Medicines: The Benefits, Risks and Costs of Prescription Drugs.”
“We already know that there is horrendous underreporting of side effects. Ninety to 99 percent of serious side effects are not reported by doctors,” he said.
Yet the FDA relies heavily on their reports. Tracking a drug’s safety once it hits pharmacies — so-called post-market surveillance — is a critical part of keeping patients safe, particularly since clinical trials with limited enrollees and a limited study period cannot catch every side effect.
Managed care deserves some of the blame, Avorn said. “Part of [the problem] is that doctors are granted so few minutes to deal with patient visits. It’s not as if doctors don’t care.”
Golomb and others worry that if even well-documented side effects aren’t being recognized by doctors, others will take much longer to surface. “A fifth of all drugs that fully pass FDA approval will ultimately have black box warnings or be withdrawn from market because of adverse effects,”


A patient posted this personal note on the IGuard site:
“I am a healthy 55-yr old woman, and I took Vytorin for 2 years and developed sore and achy joints all over, especially my shoulders and knees, and stress incontinence. My knees hurt so badly that I needed to push myself up out of chairs with my arms because the knee pain was so bad. Fortunately, I had to discontinue the Vytorin for a 90 day period to take another type of medication (that was also hard on the liver) with the intention of resuming the Vytorin after the 90 days were over. Within a week or two after discontinuing the Vytorin, most of my achy joints were fine and the incontinence had disappeared. When the time came to resume the Vytorin, I began to take it again and within a few days, the joint pain and the incontinence began to return. I stopped taking the Vytorin again and it went away. I started it again and it came back … I am not stupid … I saw the direct cause-and-effect. I told my cardiologist I would not take it anymore. He prescribed me Crestor, which he said had less incidence of muscle problems. I tried it, but it did the same thing to my joints and the incontinence returned, so I stopped it as well. He now has me on Zetia, a non-statin drug, and I have had no problems with it. It is not as effective as a statin, but I no longer feel like an old woman long before my time!”

See also this blog that has some useful links to sites discussing statin side effects.

We all need to make up our own minds as to what risk:benefit we are prepared to accept.
The statin story offers us a real challenge, but before deciding, it pays to do personal research.

1 Comment

  1. Thankyou so much for this information it is so enlightening to me. I am also a 55yr old woman with exactly the same problem.My shoulders have become so painfull i have felt suicidal. I will take action immediately Thankyou again

Leave a Reply